Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS Tucson, AZ

October 21, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 21, 2018, 2:30 PM MST for Pima County, Arizona. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2018, 2:30 PM MST (21:30 UTC)
Expired
Oct 21, 2018, 3:30 PM MST
In force
60 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 2:43 PM MSTHAIL 13 S Three Points, AZSPOTTER REPORTED ONE INCH HAIL NEAR THREE POINTS.
Oct 21, 3:05 PM MSTHAIL 1.59 Nne Green Valley, AZTIME ESTIMATE BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS55 KTWC 212130
SVRTWC
AZC019-212230-
/O.NEW.KTWC.SV.W.0104.181021T2130Z-181021T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
230 PM MST SUN OCT 21 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 330 PM MST.

* At 230 PM MST, severe thunderstorms were located along a line
  extending from 14 miles north of Kitt Peak to 6 miles south of
  Three Points to 10 miles southwest of Green Valley, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Oro Valley, Marana, Green Valley, Sahuarita, Tortolita,
  Summit, Tucson Estates, Avra Valley, Drexel-Alvernon, Valencia
  West, East Sahuarita, Flowing Wells, Littletown, Drexel Heights,
  Three Points, Casas Adobes, South Tucson, Ryan Field and Dove
  Mountain.

This includes the following highways...
 Interstate 10 between mile markers 235 and 276.
 Interstate 19 between mile markers 40 and 63.
 Route 77 between mile markers 70 and 78.
 Route 86 between mile markers 144 and 171.
 Route 286 between mile markers 40 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3248 11137 3247 11107 3235 11091 3203 11075
      3173 11117 3194 11128 3206 11144 3217 11164
TIME...MOT...LOC 2130Z 217DEG 19KT 3216 11155 3209 11142 3198 11126
3179 11117

HAIL...1.00IN
WIND...60MPH
 
$$

GL
3 follow-up statements
189 
WWUS55 KTWC 212144
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
244 PM MST SUN OCT 21 2018

AZC019-212230-
/O.CON.KTWC.SV.W.0104.000000T0000Z-181021T2230Z/
Pima-
244 PM MST SUN OCT 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 243 PM MST, severe thunderstorms were located along a line
extending from 17 miles west of Tucson Estates to near Three Points
to 8 miles southwest of Valencia West to near Green Valley, moving 
northeast at 25 mph. The strongest part of the storm is just west of 
Sahuarita and likely producing damaging hail up to two inches in 
diameter. 

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Tucson, Oro Valley, Marana, Green Valley, Sahuarita, Tortolita,
Summit, Tucson Estates, Avra Valley, Drexel-Alvernon, Valencia West,
East Sahuarita, Flowing Wells, Littletown, Drexel Heights, Three
Points, Casas Adobes, South Tucson, Ryan Field and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 235 and 276.
 Interstate 19 between mile markers 40 and 63.
 Route 77 between mile markers 70 and 78.
 Route 86 between mile markers 144 and 171.
 Route 286 between mile markers 40 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 3248 11137 3247 11107 3235 11091 3203 11075
      3173 11117 3194 11128 3206 11144 3217 11164
TIME...MOT...LOC 2143Z 222DEG 23KT 3221 11142 3214 11129 3203 11118
3181 11109

HAIL...2.00IN
WIND...60MPH
 
$$

GL
268 
WWUS55 KTWC 212201
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
301 PM MST SUN OCT 21 2018

AZC019-212230-
/O.CON.KTWC.SV.W.0104.000000T0000Z-181021T2230Z/
Pima-
301 PM MST SUN OCT 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 301 PM MST, severe thunderstorms were located along a line
extending from 15 miles south of Avra Valley to 6 miles north of
Three Points to 6 miles south of Valencia West to near Green Valley,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Oro Valley, Marana, Green Valley, Sahuarita, Tortolita,
Summit, Tucson Estates, Avra Valley, Drexel-Alvernon, Valencia West,
East Sahuarita, Flowing Wells, Littletown, Drexel Heights, Three
Points, Casas Adobes, South Tucson, Ryan Field and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 235 and 276.
 Interstate 19 between mile markers 40 and 63.
 Route 77 between mile markers 70 and 78.
 Route 86 between mile markers 148 and 171.
 Route 286 between mile markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 3177 11111 3197 11122 3209 11138 3220 11158
      3248 11134 3247 11107 3235 11091 3203 11075
TIME...MOT...LOC 2201Z 217DEG 19KT 3223 11140 3216 11127 3205 11116
3183 11107

HAIL...1.00IN
WIND...60MPH
 
$$

GL
372 
WWUS55 KTWC 212222
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
322 PM MST SUN OCT 21 2018

AZC019-212230-
/O.EXP.KTWC.SV.W.0104.000000T0000Z-181021T2230Z/
Pima-
322 PM MST SUN OCT 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 330 PM MST...
            
Most of the storms which prompted the warning have weakened below 
severe limits, and no longer pose an immediate threat to life or 
property. Thus, this warning will be allowed to expire. The 
strongest storm near Sahuarita remains under a Severe Thunderstorm 
Warning until 400 PM MST. Gusty winds and heavy rain are still 
possible with these thunderstorms.

LAT...LON 3177 11111 3197 11122 3209 11138 3220 11158
      3248 11134 3247 11107 3235 11091 3203 11075
TIME...MOT...LOC 2220Z 217DEG 19KT 3228 11136 3221 11123 3210 11112
3188 11103

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:20 PM MST, 10 minutes earlier.

Area forecast discussion, Oct 21, 2:20 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
220 PM MST Sun Oct 21 2018

.SYNOPSIS...There is a chance of showers and thunderstorms through
at least Tuesday as a trough of low pressure moves slowly across the
area. Gusty winds will continue into Monday. Temperatures will
hover within a few degrees of normal through the forecast period.

&&

.DISCUSSION...Convective active starting to slowly increase across
the areas we talked about in the morning discussion. That is
across southeast Pinal, eastern half of Pima county and Santa Cruz
county. PW values across the area ranged from 0.50" across the
White mountains to 1.0" from Tucson south. Taking a closer look at
the CIRA layered PW, there is a distinct boundary in the 700-500
mb layer than extends from north of Las Vegas to Prescott to
Phoenix and then south into central Pima county. SPC continues to
have the central part of the forecast area under Marginal risk
for isolated severe storms with main threats being large hail,
strong gusty winds, areas of blowing dust and localized heavy
rain. Activity will be moving into eastern zones this evening
with a slight chance of a storm during the overnight hours.

All of this is associated with an upper low off the central
California coast. This feature will gradually move east across the
desert southwest next 48-60 hours keeping unsettled conditions
across most of the forecast area into Wednesday. Upper level trof
axis east of the area late Wednesday into early Thursday. Still
enough residual moisture along AZ/NM border on Thursday for a
slight chance of showers. Thereafter high pressure aloft will
build over the area bringing dry conditions and warmer daytime
temperatures next weekend.

Highs temperatures through Thursday will be at or a few degrees
below normal then turning warmer next weekend. At this time I may
not be warm enough on Sat/Sun. Plenty of time to make adjustments.

&&

.AVIATION...Valid through 23/00Z.
SCT-BKN clouds 5-8k ft AGL throughout the forecast period with
scattered to numerous SHRA and isolated TSRA through about 22/02Z
with more SHRA activity decreasing in coverage overnight. Increased
SHRA/TSRA development possible again Monday afternoon. Surface winds
ELY/SELY 10-15 kts gusting up to 25 kts through about 22/00Z,
gradually easing during the evening hours and becoming 12 kts or
less through Monday. Higher wind gusts also possible near TSRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gusty east to southeast winds 15-25 mph currently
will decrease into this evening. A slow moving upper-level trough
will result in scattered to numerous showers and thunderstorms
this afternoon and continuing into early Wednesday as the system
exits. The greatest shower and thunderstorm coverage will exist
from Tucson eastward with dry conditions for the western deserts.
Thereafter, primarily dry weather settling in for Thursday and
beyond. Winds decrease on Monday remaining below 15 mph through
the rest of the forecast period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 21, 2:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST SUN OCT 21 2018

AZZ502>504-515-212200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
220 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
300 PM MST...

At 219 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kitt Peak to 10 miles
southwest of Three Points to 10 miles west of Green Valley. Movement
was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tucson, Marana, Green Valley, Sahuarita, East Sahuarita, Drexel
Heights, Summit, Tucson Estates, Avra Valley, Three Points, Valencia
West, Littletown, Drexel-Alvernon, South Tucson, Ryan Field, San
Pedro, Saguaro National Park West, San Xavier Mission, Picture Rocks
and Tucson International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 11138 3221 11099 3204 11076 3174 11116
      3188 11145 3217 11168
TIME...MOT...LOC 2119Z 219DEG 15KT 3211 11154 3193 11135 3185 11119

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:20 PM MSTSpecial Weather StatementTWCPima40 min
Oct 21, 2:54 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Oct 21, 2:59 PM MSTSpecial Weather StatementTWC46 min
Oct 21, 3:10 PM MSTSevere Thunderstorm WarningTWCPima50 min
Oct 21, 3:21 PM MSTSevere Thunderstorm WarningTWCPima, Pinal54 min
Oct 21, 3:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Oct 21, 3:44 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz76 min
Oct 21, 4:28 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz33 min
Oct 21, 4:36 PM MSTFlash Flood WarningTWCPima114 min
Oct 21, 4:40 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Oct 21, 4:49 PM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz86 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.